Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 87, NWS Austin/San Antonio, TX

September 23, 2006Gonzales County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 23, 2006, 9:18 PM CDT for Gonzales County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 9:18 PM CDT (02:18 UTC)
Expired
Sep 23, 2006, 11:15 PM CDT
In force
117 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gonzales County, TX

The radar

The Austin/San Antonio radar (KEWX), 56 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2006-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2006-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5421 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 240221
FFWEWX
TXC177-240415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
918 PM CDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  GONZALES

* UNTIL 1115 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN ASSOCIATED WITH STRONG THUNDERSTORMS ACROSS        
  CENTRAL AND NORTHERN GONZALES COUNTY. RAINFALL AMOUNTS OF 2 TO 3   
  INCHES...WITH SPOTTY TOTALS AS HIGH AS 5 INCHES ARE LIKELY. 

* LOCATIONS IN THE WARNING INCLUDE WAELDER AND GONZALES.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. TWO FEET OF RUSHING WATER
CAN CARRY AWAY MOST VEHICLES...INCLUDING SUVS AND PICKUPS. TURN
AROUND DONT DROWN.

LAT...LON 2937 9786 2930 9750 2939 9724 2959 9721
      2964 9715 2978 9733 2963 9761 2965 9764

$$
1 follow-up statement
000 
WGUS74 KEWX 240412
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1111 PM CDT SAT SEP 23 2006

TXC177-240421-
GONZALES TX-
1111 PM CDT SAT SEP 23 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM CDT FOR GONZALES
COUNTY...

AT 1111 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
ONLY LIGHT TO MODERATE RAIN WILL CONTINUE OVER AREAS OF GONZALES 
COUNTY THAT RECEIVED EARLIER HEAVY RAIN.

LAT...LON 2937 9786 2930 9750 2939 9724 2959 9721
      2964 9715 2978 9733 2963 9761 2965 9764

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 9:11 PM CDT, 7 minutes earlier.

Area forecast discussion, Sep 23, 9:11 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
911 PM CDT SAT SEP 23 2006

.UPDATE...UPDATING THE FORECAST TO ADJUST FOR CURRENT CONDITIONS.
THE BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO PROGRESS
SOUTHWARD SLOWLY ACROSS OUR AREA. THE LINE STRETCHES FROM FAYETTE
TO BEXAR TO KINNEY COUNTIES...EXTENDING ACROSS THE ENTIRE CWFA.
HAVE TRIMMED DOWN POPS FOR THE NORTHERN HALF OF THE REGION FOR
THIS EVENING. ALSO TRIMMED POPS FOR SUNDAY MORNING ACROSS THE
NORTH AS WELL. OTHERWISE...FORECAST PACKAGE LOOKS GOOD. UPDATE
WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 649 PM CDT SAT SEP 23 2006)

AVIATION...
CURRENT ROUND OF CONVECTION SHOULD DIMINISH IN THE NEXT COUPLE OF
HOURS...WITH ANOTHER ROUND POSSIBLE LATER TONIGHT AS A SECOND COLD
FRONT PUSH HITS OUR AREA. ONLY MVFR CIGS ARE FORECAST WITH
THUNDERSTORMS TONIGHT. LOW LEVEL WINDS WILL GENERALLY BE OUT OF
THE NORTH OR NORTHEAST. VFR CONDITIONS FORECAST TO PREVAIL BY 12-
15Z SUNDAY MORNING AS THE FRONT PUSHES SOUTH OF OUR AREA AND
CARRIES THUNDERSTORMS WITH IT.

PREV DISCUSSION... (ISSUED 319 PM CDT SAT SEP 23 2006)

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE BACKBUILDING ALONG A COLD FRONT THAT
EXTENDS ALONG A WACO TO LLANO TO JUNCTION TO DRYDEN LINE WITH
SHOWERS CONTINUING ALONG A GRAVITY WAVE THAT EXTENDS ALONG A
COLLEGE STATION TO GONZALES TO PLEASANTON LINE. MEANWHILE, UPPER
SHORT-WAVE AND SPEED MAX APPROACHING SOUTH CENTRAL TEXAS, PWS IN
THE 1.6 TO 2 INCH RANGE, DECENT SHEAR NOTED ON AREA VWPS, AND
CAPES IN THE 2000 TO 4000 J/KG RANGE. THUS THE STAGE IS SET FOR A
CONVECTIVELY ACTIVE SATURDAY NIGHT INTO SUNDAY GOING WITH GUIDANCE
POPS. MOST OF THE MAIN STORMS TO BE ALONG THE FRONT, HOWEVER SOME
BROKEN LINE SEGMENTS AND ISOLATED STORMS WILL BE IN THE VICINITY
OF THE FRONT AND BEHIND TO THE 850 MB FRONT. SEVERE STORMS ARE
POSSIBLE BASED ON THE ABOVE PARAMETERS WITH DAMAGING WINDS THE
MAIN THREAT WITH LESSER CHANCES OF LARGE HAIL AND ROTATING STORMS.
PWS WILL RISE TO AROUND 2.5 INCHES ALONG THE FRONT AND TRAINING OF
STORMS CAN BE EXPECTED WHICH WILL LEAD TO LOCALLY HEAVY RAINFALL.
THERE WILL BE A HIGHER RISK OF FLASH FLOODING IN THE URBAN AREAS
OF AUSTIN AND SAN ANTONIO DUE TO MUCH A FASTER HYDROLOGIC RESPONSE
THERE. WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW, HOWEVER EVENING
SHIFT MAY HAVE TO ISSUE ON DEPENDING ON HOW PATTERN EVOLVES. RAINS
WILL END FROM NORTH TO SOUTH LATER TONIGHT AND SUNDAY AS 850 MB
FRONT MOVES ACROSS AREA AND UPPER LEVEL FEATURES MOVE EAST. RIDGES
AT THE SURFACE AND ALOFT WILL BUILD INTO THE AREA BY SUNDAY NIGHT
INTO MONDAY AND THEN PERSIST INTO MIDDLE OF THE WEEK BRINGING A
FEW DAYS OF FAIR WEATHER. FLOW ALOFT CONTINUES TO AMPLIFY LATER
IN THE WEEK LEADING TO ANOTHER COLD FRONTAL PASSAGE AND A SLIGHT
CHANCE OF SHOWERS WEDNESDAY NIGHT THROUGH FRIDAY.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/11
Hazardous weather outlook, Sep 23, 5:10 AM CDT, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CDT SAT SEP 23 2006

TXZ171>173-183>194-202>209-217>225-228-241015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
510 AM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS TONIGHT AND
EARLY SUNDAY MORNING. THUNDERSTORMS WILL FORM ALONG THE FRONTAL
BOUNDARY...BRINGING A GOOD CHANCE FOR RAIN ACROSS THE REGION. THE
MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN WHICH MAY
CAUSE FLASH FLOODING. IN ADDITION...SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY
ALONG AND EAST OF THE I-35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE POTENTIAL FOR HEAVY RAINS AND SEVERE THUNDERSTORMS WILL
CONTINUE ALONG THE FRONTAL BOUNDARY THROUGH SUNDAY MORNING AS THE
COLD FRONT PROGRESSES SOUTHWARD. THE FRONT IS EXPECTED TO REACH
THE TEXAS COAST BY SUNDAY AFTERNOON...ENDING THE SEVERE WEATHER
THREAT FOR SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH EARLY SUNDAY
MORNING.

In the hours before

Special weather statement, Sep 23, 3:51 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT SAT SEP 23 2006

TXZ171>173-183>194-202>209-217>225-228-240500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
351 PM CDT SAT SEP 23 2006

...STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE
TONIGHT INTO EARLY SUNDAY...

A SURFACE COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
SOUTH CENTRAL TEXAS TONIGHT AND EARLY SUNDAY. THESE FEATURES WILL
GENERATE SHOWERS AND THUNDERSTORMS. ATMOSPHERIC CONDITIONS ARE
FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT WILL
DAMAGING WINDS WITH LESSER CHANCES OF LARGE HAIL AND ROTATING
STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH STORMS MOVING
OVER THE SAME AREAS. MOST AREAS WILL AVERAGE AROUND ONE INCH WITH
ISOLATED SPOTS RECEIVING 3 TO 5 INCHES. THE URBAN AREAS OF AUSTIN
AND SAN ANTONIO WILL HAVE THE GREATEST RISK OF FLASH FLOODING DUE
A FASTER RESPONSE FROM CONCRETED CHANNELS.

THE RAINS WILL END FROM NORTH TO SOUTH LATER TONIGHT INTO SUNDAY
MORNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON
THIS EVOLVING WEATHER EVENT.
Local storm report, Sep 23, 5:11 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     SPICEWOOD               30.48N 98.17W
09/23/2006                   BURNET             TX   CO-OP OBSERVER

            BACK PORCH ROOF DAMAGE. TREES DOWN.

&&

DC
Local storm report, Sep 23, 5:48 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
548 PM CDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             11 N AUSTIN             30.47N 97.75W
09/23/2006  M1.00 INCH       WILLIAMSON         TX   PUBLIC

            INTERSECTION OF PARMER LANE AND LOOP ONE.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:15 PM CDTFlash Flood WarningEWXBandera2 hr
Sep 23, 10:31 PM CDTFlash Flood WarningEWXWilson119 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.